Should my Breast Incision Still Be Draining 7 Weeks Post-op?

I had breast implants 7 weeks ago then developed hematoms so my dr went in and removed the implant drained the fluid then placed the implant back in that was 7 days ago he has also put me on 3 different antibiotics (keflex 500mg,clindamycin 450mg,and levaquin 500mg)and my incision is still draining it seems to drain less each day so Im just wondering if thats normal or what

Doctor Answers (8)

Breast augmentation

+1

Without photos it is difficult to give any advice, from my part.  I have found that patients mistake drainage (from an eschar, for an infection.  What is the color of the drainage?  Was there a drain placed?


San Francisco Plastic Surgeon
3.5 out of 5 stars 2 reviews

Wound draining after breast augmentation

+1

The correct measures were taken to care for your hematoma.  Going forward you should visit your surgeon frequently and follow all instructions.  Continuing on the antibiotics until your surgeon says to stop is very important in helping keep this drainage from possibly contaminating your implant.

Jeffrey M. Darrow, MD
Boston Plastic Surgeon
5.0 out of 5 stars 37 reviews

Drainage after a breast augmentation

+1

Drainage after a breast augmenation is of concern.  Follow closely with your doctor so that it can be addressed appropriately.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

You might also like...

Treating implant drainage with antibiotics and follow up

+1

As long as you maintain follow up with your surgeon, this is the best you can do. Should the drainage persist much beyond 3 weeks or if your symptoms become worse, the current treatment seems reasonable.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

Worrisome Drainage from Breast Augmentation incision

+1

Regarding: "Should my Breast Incision Still Be Draining 7 Weeks Post-op?
I had breast implants 7 weeks ago then developed hematoms so my dr went in and removed the implant drained the fluid then placed the implant back in that was 7 days ago he has also put me on 3 different antibiotics (keflex 500mg,clindamycin 450mg,and levaquin 500mg)and my incision is still draining it seems to drain less each day so Im just wondering if thats normal or what
"

From your story your breast augmentation over 1.5 months was EITHER complicated by a hematoma, either immediately, or just over a week ago (very unusual) which was drained a week ago. You have been on 3 antibiotics since but are concerned by continued drainage from the wound which is apparently slowly decreasing.

You are rightfully worried if you have a breast implant infection. Unfortunately, the only person who is qualified to answer your question is your surgeon. He was there for the two operations and has been following you this whole time.

Rather than guess at your expense, I really think you should ask your surgeon OR see another plastic surgeon for a second opinion.

Dr. Peter Aldea 

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 66 reviews

Draining Incision

+1
I am going to assume that drainage is not blood. If this drainage doesn't stop it needs to be evaluated to make sure the antibiotics are effective for the bacteria causing the drainage. Follow up with your surgeon! Dr. ES

Earl Stephenson, Jr., MD, DDS
Atlanta Plastic Surgeon
5.0 out of 5 stars 9 reviews

Wound drainage after breast augmentation

+1

From your description, it sounds as though your surgeon is tackling the problem head on.  This is a good thing. Keep in close contact with him/her. Finish your antibiotics as prescribed.  Keep all of your follow up appointments. If something changes or worsens, call the surgeon immediately. We all want you to have a fabulous result.   Complications happen and that is a fact of life and cosmetic surgery.  As long as the issues are appropriately addressed, you will be fine.  

It is good that your drainage is slowing down.  Best of luck and hang in there. 

Allan J. Parungao, MD
Oak Brook Plastic Surgeon
4.5 out of 5 stars 12 reviews

Breast incision drainage after implants

+1

This is something that you should address directly with your surgeon.  The concern is that you may have an infection, which in some cases can require implant removal.  It sounds like your doctor is treating you with antibiotics to prevent this, but I would still recommend another evaluation.  Good luck, /nsn.

Nina S. Naidu, MD, FACS
New York Plastic Surgeon
4.0 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.